Utah, 2015

Winter Storm and Heavy Snow in Utah, February 27 to 28, 2015

February 27 to 28, 2015 · NWS GJT · 4 events in 4 counties and zones

A moist and strong southwest flow across the region preceded an upper trough which crossed over the area late on March 2nd through March 3rd. This situation resulted in a prolonged and nearly continuous snowfall event mainly for the mountain areas of eastern Utah.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist and strong southwest flow across the region preceded an upper trough which crossed over the area late on March 2nd through March 3rd. This situation resulted in a prolonged and nearly continuous snowfall event mainly for the mountain areas of eastern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 27, 4:39 AM MST, 5 hours 21 minutes earlier.

Area forecast discussion, Feb 27, 4:39 AM MST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
439 AM MST FRI FEB 27 2015

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 437 AM MST FRI FEB 27 2015

H5 VORT MAX OVER EASTERN UTAH THIS MORNING HAS INITIATED SOME
LIGHT SNOW SHOWERS FROM LOW STRATUS ALONG THE I-70 CORRIDOR. THIS
LINE OF SHOWERS IS MOVING TO THE SOUTHEAST AND IS AHEAD OF THE
BIGGER MOISTURE SOURCE AND ENERGY WHICH WILL MOVE INTO THE REGION
THIS AFTERNOON. THE SHOWERS THIS MORNING WILL NOT COMPLETELY MOVE
OUT OF EASTERN UTAH AND WESTERN COLORADO TODAY BUT SLOWLY
PROGRESS SOUTH AND EAST THROUGH THE EARLY AFTERNOON.

AN UPPER LEVEL TROUGH OVER THE PACIFIC NORTHWEST WILL DROP SOUTH
TODAY ALONG THE CALIFORNIA COAST AND OPEN THE PACIFIC MOISTURE TAP
FROM THE WEST. SPECIFIC HUMIDITY VALUES PROGRESSIVELY INCREASE
OVER THE NEXT 36 HOURS...ESPECIALLY OVER THE FOUR CORNERS WHERE
VALUES ARE PROGGED TO REACH 4 G/KG OVER THE SOUTHERN COLORADO
VALLEYS BY SATURDAY EVENING. AS THIS TROUGH REACHES CENTRAL
CALIFORNIA BY SATURDAY AFTERNOON...A LOW CLOSES OFF AND LEAVES THE
GREAT BASIN IN WEST SOUTHWESTERLY FLOW WHICH WILL STREAM ENERGY
AND MOISTURE INTO EASTERN UT AND WESTERN CO OVER THE NEXT FEW
DAYS. THE FIRST BOUT OF HEAVY SNOW WILL BE TONIGHT OVER THE FOUR
CORNERS AREA. SHOWERS WILL BECOME MORE WIDESPREAD FROM SOUTHWEST
TO NORTHEAST ON SATURDAY AS THE TROUGH ELONGATES ACROSS THE
REGION.

KEPT ISO TSTORMS IN FOR LARGE SWATH OF EASTERN UT AND WESTERN CO
FOR THIS AFTERNOON AND SATURDAY AFTERNOON WITH INSTABILITY AND
STEEP LAPSE RATES IN PLACE AHEAD OF THE LOW PRESSURE CENTER. NOT
EXPECTING WIDESPREAD LIGHTNING BUT A FEW STRIKES ARE DEFINITELY
POSSIBLE OVER THE NEXT COUPLE OF DAYS.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 437 AM MST FRI FEB 27 2015

MODELS REMAIN IN EXCELLENT AGREEMENT FOR THE NEXT STORM WITH
COPIOUS AMOUNTS OF SNOWFALL FOR THE SRN MTNS AND TO A LESSER
EXTENT THE CENTRAL MTNS. BY COPIOUS...WE'RE TALKING ANYWHERE FROM
3 TO 4 FEET OF SNOW...A REMARKABLE AMOUNT THAT CERTAINLY LOOKS
REASONABLE.

STARTING SATURDAY NIGHT...THE JET STREAM WILL HAVE ROUNDED AN
UPPER LEVEL TROUGH LOCATED OVER THE GREAT BASIN AND WILL LIE
DIRECTLY ACROSS SERN UT AND COLORADO. THE LOCATION OF THE JET WILL
ALSO ALLOW PACIFIC MOISTURE TO STREAM UP FROM THE SOUTHWEST. THIS
JET STAYS OVER US THROUGH TUESDAY UNTIL SHIFTING EAST WHICH WILL
KEEP MOISTURE IN PLAY FOR MUCH OF THE PERIOD. GFS SHOWS WHAT LOOKS
LIKE THREE FAIRLY DISTINCT WAVES WITH THE FIRST MOVING OVERHEAD
SATURDAY NIGHT THROUGH SUNDAY MORNING. THE SECOND WAVE...ALSO THE
STRONGEST...IS PROGGED TO MOVE OVER SUNDAY NIGHT THROUGH MONDAY
NIGHT AND THE FINAL WAVE WILL MOVE ACROSS THE REGION TUESDAY
MORNING THROUGH WEDNESDAY MORNING. THE SECOND WAVE WILL LIKELY
PRODUCE SNOWFALL RATES EASILY OVER AN INCH AN HOUR FOR THE SAN
JUANS WHERE AGAIN...3 TO 4 FEET OF SNOWFALL CAN'T BE RULED OUT.
THE CENTRAL MTNS WILL LIKELY SEE 1 TO 2 FEET OF SNOW WITH SOUTH
FACING SLOPES BEING FAVORED. DECIDED TO INCLUDE ZONE 10 TO GOING
WARNINGS STARTING SATURDAY MORNING AS THE SECOND WAVE MOVES
OVERHEAD. NRN MTNS MAY ALSO SEE SOME ACCUMULATION BUT SW FLOW DOES
NOT FAVOR THAT AREA SO MAYBE 8 TO 12 INCHES THERE. DID NOT RAISE
ANY HIGHLIGHTS FOR AREAS ALONG AND NORTH OF I-70 TO ALLOW A FEW
MORE MODEL RUNS TO GET THE FINER DETAILS THERE. IMPORTANT TO
MENTION THAT THROUGH THIS ENTIRE PERIOD...SATURDAY NIGHT THROUGH
WEDNESDAY MORNING...THERE WILL BE LULLS IN PRECIPITATION AS ONE
WAVE MOVES OFF AND ANOTHER APPROACHES. THE 'LUCKY' AREAS...THINK
WOLF CREEK PASS...MAY SEE CONTINUOUS SNOW THROUGH THE ENTIRE
PERIOD.

AS FAR AS SRN VALLEYS ARE CONCERNED...TEMPS WILL BE HOVERING NEAR
FREEZING BUT STILL EXPECT PLENTY OF SNOW FOR THOSE AREAS THOUGH
THERE MAY BE A RAIN/SNOW MIX AT TIMES. MODEL GUIDANCE STILL
SUGGESTING TOO WARM FOR ACCUMULATING SNOW FOR SERN UT AND ALSO THE
PARADOX VALLEY/LOWER DOLORES RIVER AREAS. OF COURSE...THE LAST
STORM LOOKED TOO WARM FOR THOSE AREAS AND ENDED UP DROPPING ABOUT
A FOOT OF SNOW SO THE POSSIBILITY DOES EXIST.

IF TRAVELLING THIS WEEKEND...ESPECIALLY OVER ANY MTN
PASSES...PLEASE PAY PARTICULAR ATTENTION TO THE LATEST WEATHER
FORECAST.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 437 AM MST FRI FEB 27 2015

MANY SITES REPORTING IFR TO MVFR THIS MORNING AS SNOW...FOG...AND
LOW CIGS MOVE ACROSS THE AREA. A BREAK IS EXPECTED TODAY BEFORE
PRECIP INCREASES FROM THE SOUTH AFTER 00Z. EVEN SO...OCCNL
MVFR/IFR IS STILL POSSIBLE THROUGH THE DAY AS WEAK BANDS OF PRECIP
PERSIST. AFTER 00Z...FLIGHT CONDITIONS WILL DETERIORATE FROM
SOUTH TO NORTH DROPPING STEADILY. THESE CONDITIONS WILL PERSIST
FOR QUITE SOME TIME. MTNS WILL BE OBSCURED TODAY AND INTO THE
WEEKEND.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 8 PM MST
     MONDAY FOR COZ014-021.

     WINTER STORM WARNING FROM NOON TODAY TO 8 PM MST MONDAY FOR
     COZ009-012-017>019.

     WINTER WEATHER ADVISORY UNTIL 8 AM MST THIS MORNING FOR COZ008.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 8 PM MST MONDAY
     FOR COZ022-023.

     WINTER STORM WARNING FROM 11 AM SATURDAY TO 8 PM MST MONDAY FOR
     COZ010.

UT...WINTER STORM WARNING FROM NOON TODAY TO 8 PM MST MONDAY FOR
     UTZ028.

&&

SHORT TERM...JAM
LONG TERM...TGR
AVIATION...TGR
Hazardous weather outlook, Feb 27, 5:53 AM MST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
553 AM MST FRI FEB 27 2015

COZ001>014-017>023-UTZ022>025-027>029-281300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
553 AM MST FRI FEB 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SNOW AND RAINSHOWERS WILL CONTINUE THROUGH
THE DAY AND PICK UP IN THE EVENING HOURS AS A PROLONGED STORM
SYSTEM SETS UP OVER EASTERN UTAH AND WESTERN COLORADO. SEVERAL
FEET OF SNOW ARE EXPECTED FOR THE SAN JUAN AND CENTRAL MOUNTAINS.
SOUTHERN VALLEYS WILL ALSO SEE SNOW ACCUMULATION STARTING THIS
EVENING. MANY WINTER STORM WARNINGS HAVE BEEN ISSUED FOR THE
WEEKEND FOR THIS POTENT STORM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PRECIPITATION WILL CONTINUE THROUGH THE WEEKEND AND INTO TUESDAY
WITH PRODIGIOUS AMOUNTS OF SNOW POSSIBLE. 2 TO 4 FEET OF SNOW IS
POSSIBLE FOR THE SAN JUANS AND 1 TO 2 FEET IS POSSIBLE FOR THE
CENTRAL MOUNTAINS. SOUTHERN VALLEYS MAY ALSO SEE OVER A FOOT OF
SNOW. THE NORTHERN MOUNTAINS WILL LIKELY SEE 8 TO 12 INCHES OF
SNOW. IF TRAVELLING THIS WEEKEND...PLEASE PAY ATTENTION TO THE
LATEST WEATHER FORECAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

In the hours before

Local storm report, Feb 27, 5:01 AM MST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
501 AM MST FRI FEB 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     SNOW             MANCOS                  37.35N 108.29W
02/27/2015  E3.0 INCH        MONTEZUMA          CO   PUBLIC

            OVERNIGHT SNOWFALL

&&

EVENT NUMBER GJT1500349

JM
Local storm report, Feb 27, 6:25 AM MST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
625 AM MST FRI FEB 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     SNOW             2 NW ARRIOLA            37.46N 108.68W
02/27/2015  E2.5 INCH        MONTEZUMA          CO   TRAINED SPOTTER

            OVERNIGHT SNOWFALL OF 2 TO 3 INCHES.

&&

EVENT NUMBER GJT1500350

DC
Local storm report, Feb 27, 7:57 AM MST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
757 AM MST FRI FEB 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     HEAVY SNOW       7 NNE CARBONDALE        39.49N 107.16W
02/27/2015  E6.0 INCH        GARFIELD           CO   PUBLIC

0727 AM     SNOW             GLENWOOD SPRINGS        39.54N 107.33W
02/27/2015  E3.5 INCH        GARFIELD           CO   PUBLIC

            OVERNIGHT SNOWFALL.

&&

EVENT NUMBER GJT1500351
EVENT NUMBER GJT1500352

JAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 1 heavy snow, 1 winter weather. Local standard time, as filed.

Winter Storm, La Sal & Abajo Mountains

When
February 27, 10:00 AM MST to February 28, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

This storm event which continued into the evening of March 3rd produced total snowfall amounts of 1 to 3 feet across the area. Locally higher amounts included just over 4 feet at the Buckboard Flat SNOTEL site. Wind gusts of 25 to 45 mph produced areas of blowing and drifting snow. Locally stronger peak winds included a gust to 71 mph on La Sal Mountain just below the 10,000 foot level and a gust to 55 mph on Abajo Peak near the 11,000 foot level.

Winter Storm, Tavaputs Plateau

When
February 27, 2:00 PM MST to February 28, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Mesonet
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

This storm event which continued into midday on March 3rd produced total snowfall amounts of 1 to 2 feet across the area. Wind gusts of 20 to 35 mph produced areas of blowing and drifting snow.

Heavy Snow, Eastern Uinta Mountains

When
February 28, 6:00 AM MST to 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Mesonet
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

This storm event which continued into the afternoon of March 3rd produced total snowfall amounts of 8 to 20 inches across the area.

Winter Weather, Southeast Utah

When
February 28, 6:00 AM MST to 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
COOP Observer
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

This snowfall event which continued into midday on March 1st produced total snowfall amounts of 3 to 6 inches above the 5000 foot level. Locally higher amounts included 7 inches at Blanding.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2015Every state in 2015This day in weather historyWarnings in Utah, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 554970, 554972, 554974, 554977.